Open Access
June, 1948 Solution of Equations by Interpolation
W. M. Kincaid
Ann. Math. Statist. 19(2): 207-219 (June, 1948). DOI: 10.1214/aoms/1177730245


The present paper deals with the numerical solution of equations by the combined use of Newton's method and inverse interpolation. In Part I the case of one equation in one unknown is discussed. The methods described here were developed by Aitken [1] and Neville [2], but do not seem as widely known as they should be, perhaps because the original papers are not readily available. (A short summary of Aitken's work will be found in a recent paper by Womersley [3].) Mention should also be made of an interesting paper by Spoerl [4], which treats the same problem from a somewhat different viewpoint. In Part II these methods are extended to sets of simultaneous equations.


Download Citation

W. M. Kincaid. "Solution of Equations by Interpolation." Ann. Math. Statist. 19 (2) 207 - 219, June, 1948.


Published: June, 1948
First available in Project Euclid: 28 April 2007

zbMATH: 0035.20303
MathSciNet: MR25256
Digital Object Identifier: 10.1214/aoms/1177730245

Rights: Copyright © 1948 Institute of Mathematical Statistics

Vol.19 • No. 2 • June, 1948
Back to Top